Levodopa-induced dyskinesias in tyrosine hydroxylase deficiency

Authors

  • Roser Pons MD,

    Corresponding author
    1. First Department of Pediatrics, Aghia Sophia Children's Hospital, University of Athens, Athens, Greece
    • Correspondence to: Dr. Roser Pons, Aghia Sofia Hospital, Thivon and Micras Asias, Athens 11527, Greece; rosepons@otenet.gr

    Search for more papers by this author
  • Dimitris Syrengelas PT,

    1. Department of Pediatric Physical Therapy, Aghia Sophia Children's Hospital, Athens, Greece
    Search for more papers by this author
  • Sotiris Youroukos MD,

    1. First Department of Pediatrics, Aghia Sophia Children's Hospital, University of Athens, Athens, Greece
    Search for more papers by this author
  • Irene Orfanou MD,

    1. First Department of Pediatrics, Aghia Sophia Children's Hospital, University of Athens, Athens, Greece
    Search for more papers by this author
  • Arqirios Dinopoulos MD,

    1. Third Department of Pediatrics, Attiko University Hospital, University of Athens, Haidari, Greece
    Search for more papers by this author
  • Bru Cormand PhD,

    1. Department of Genetics, University of Barcelona, Institute of Biomedicine of the University of Barcelona, Center for Biomedical Research on Rare Diseases, Barcelona, Spain
    Search for more papers by this author
  • Aida Ormazabal PhD,

    1. Department of Neuropediatrics and Department of Clinical Biochemistry, Sant Joan de Deu Hospital, Center for Biomedical Research on Rare Diseases, Barcelona, Spain
    Search for more papers by this author
  • Angels Garzía-Cazorla MD,

    1. Department of Neuropediatrics and Department of Clinical Biochemistry, Sant Joan de Deu Hospital, Center for Biomedical Research on Rare Diseases, Barcelona, Spain
    Search for more papers by this author
  • Mercedes Serrano MD,

    1. Department of Neuropediatrics and Department of Clinical Biochemistry, Sant Joan de Deu Hospital, Center for Biomedical Research on Rare Diseases, Barcelona, Spain
    Search for more papers by this author
  • Rafael Artuch MD

    1. Department of Neuropediatrics and Department of Clinical Biochemistry, Sant Joan de Deu Hospital, Center for Biomedical Research on Rare Diseases, Barcelona, Spain
    Search for more papers by this author

  • Funding agencies: This study was funded by grant FIS PS09/01132. Spanish Ministry of Health.

  • Relevant conflicts of interest/financial disclosures: Nothing to report.

  • Full author roles may be found in the Acknowledgments section online.

ABSTRACT

The objective of this study was to characterize levodopa (l-dopa)–induced dyskinesias in patients with tyrosine hydroxylase deficiency. Clinical observation was carried out on 6 patients who were diagnosed with tyrosine hydroxylase deficiency and were treated with escalating doses of l-dopa. All 6 patients showed l-dopa-induced dyskinesias of variable intensity early in the course of treatment and regardless of the age of initiation. l-Dopa–induced dyskinesias were precipitated by increases in the dose of l-dopa and also by febrile illnesses and stress. They caused dysfunction and distress in 2 patients. The dyskinesias were improved by decreasing the l-dopa dose or by slowing its titration upward. Increasing the dose frequency was helpful in 2 patients, and introducing amantadine was helpful in another 2 patients. l-Dopa–induced dyskinesias are a common phenomenon in tyrosine hydroxylase deficiency. The current observations show that l-dopa–induced dyskinesias are frequent in a dopamine-deficient state in the absence of nigrostriatal degeneration. Although l-dopa–induced dyskinesias in tyrosine hydroxylase deficiency are phenomenologically similar to those that occur in Parkinson's disease, they are different in a number of other respects, suggesting intrinsic differences in the pathophysiologic basis of l-dopa–induced dyskinesias in the 2 conditions. © 2013 Movement Disorder Society

Ancillary